Viewer Comments: Low Potassium (Hypokalemia) - Causes

Patient Comments & Reviews

The eMedicineHealth doctors ask about Low Potassium (Hypokalemia):

Low Potassium (Hypokalemia) - Causes

What was the cause of your low potassium?

Anonymously share your comment to help others.Patient Discussions FAQs

2
...
Comment from: mhikl, 55-64 Male (Patient) Published: July 29

My mum had a major potassium deficiency problem. She had collapsed on her bed. Rushed by ambulance to hospital, she was found to have a severe potassium deficiency and was told to eat more bananas and potatoes. Over the year she was in hospital two more times with the same problem. I was reading everything I could on potassium and came upon a little paragraph that said that magnesium is the great regulator of the electrolyte family. I bought her magnesium tablets and that put an end to her visits to hospital. It is difficult to overdose on magnesium to the danger point of sodium/salt and possibly other electrolytes. Too much magnesium and one has the trots and it is evacuated. Magnesium is stored in the lining of the intestines (vitamin C also; and only so much can be stored at one time). Too much and the trots follow. It may need to be taken more than once a day. My mum lived twenty more years and died in hospital from an electrolyte imbalance. She did not have her potassium tablets with her. I began using magnesium as well. My night leg cramps immediately cleared up.

Comment from: lostboy, 19-24 Male (Patient) Published: May 13

I am hospitalized because my body is cramped and the worst part is I can't stand up, walk or move my body. This is embarrassing because this happens every time when I masturbate or have sex. The doctor said I am low in potassium.

Comment from: jcinvt, 65-74 Male (Patient) Published: December 16

My low potassium was caused by an adrenal tumor, a condition known as Hyperaldosteronism or Conn's Syndrome. This condition cause hard to control BP and K+ will be low in about a third of the cases. Doctors were taught it is rare but with current testing it is found in around 10% of patients with resistant HTN.

Comment from: cowgirl, 55-64 Female (Patient) Published: November 25

I was at work and suddenly I had bad stomach cramping and shortly after felt weak and dizzy. My secretary said I passed out but I'm not sure I really did. Then I started vomiting. She called an ambulance and when they arrived I was still weak but could walk. I was taken to the hospital thinking it may be food poisoning but the doctor didn't think so. They ran blood work and only thing that they could find was that my potassium. I am 59 years old and very active. The doctor put me on Klor-Con M20 for 2 days and I will get my blood checked again. I just want to feel good again.

Comment from: Fred, 45-54 Male (Patient) Published: June 27

Three weeks ago I started a 24-day diet. The first 10 days I am supposed to cleanse. I felt fine after that, but about 2 days into the next phase I started feeling light headed and had an irregular heartbeat. Some days I feel drained and foggy. I worked outside a day mowing, came in and took a shower, sat down, and started having these symptoms all at once. I have been drinking a lot of water and thought that would be enough during this diet. I have stopped that phase of the diet. I have eaten about three bananas and drank about 1/2 gallon of Gatorade. Still have some symptoms when I am bending over.

Comment from: Muffy, 55-64 Female (Patient) Published: July 22

I was lightheaded and with a racing heartbeat. I went to urgent care fearing a heart attack. Fortunately a very wise and kind doctor ordered a blood test and diagnosed me low potassium levels. I was admitted to the hospital and given a potassium supplement and I am going home tomorrow.

Comment from: Fotolady, 35-44 Female (Patient) Published: February 06

I recently had an ileostomy done and was admitted to hospital about two months after feeling not quite right, but not horrible. I found out my potassium was 2.5 and my kidneys were shutting down.

Comment from: X, Published: December 14

I started experiencing diarrhea, and it continued for three weeks before I was hospitalized for low potassium. I was lightheaded and weak, and just felt generally terrible. Also, I lost my appetite.

Comment from: jane, 45-54 Female (Patient) Published: December 11

I like many of you was put into the hospital due to low potassium levels. I was placed in the hospital for several and have had two stays in the last six months. My last visit the potassium was 1.5 and caused a mild heart attack. You will know when it hits as all your muscles hurt and you can suffer some slight paralysis. I have had two heart attacks and one TIA stroke in a year.

2
...

Must Read Articles Related to Low Potassium

Acute Kidney Failure
Acute Kidney Failure Kidney failure, or the ability of the kidneys to filter water and waste is caused by prerenal, postrenal, or renal problems with the kidney(s). Symptoms of kidn...learn more >>
Kidney Disease
Chronic Kidney Disease Twenty percent of people over the age of 20 years will develop chronic kidney disease in their lifetime. Chronic learn more >>
Dehydration (Adults)
Dehydration in Adults Dehydration occurs when the loss of body fluids (mostly water), exceeds the amount that is taken in. Causes of dehydration include fever, vomiting, diarrhea, di...learn more >>

Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

Pill Finder Tool

Need help identifying pills and medications?
Use the pill identifier tool on RxList.

Patient Comments & Reviews

The eMedicineHealth doctors ask about Low Potassium (Hypokalemia):

Low Potassium - Symptoms

What were the symptoms of your low potassium (hypokalemia)?

Low Potassium (Hypokalemia) - Diagnosis

How was the diagnosis of your low potassium (hypokalemia) established?

Low Potassium - Medical Treatment

What treatments were effective in treating low potassium or hypokalemia?



Viewer Comments are not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on eMedicineHealth. The opinions expressed in the comments section are of the author and the author alone. eMedicineHealth does not endorse any specific product, service or treatment.

Alert If you think you have a medical emergency, call your doctor or 911 immediately.

Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.



Medical Dictionary